Wyoming, 2016

Winter Storm in Wyoming, December 4 to 5, 2016

December 4 to 5, 2016 · NWS RIW · 8 events in 8 counties and zones

The combination of a moist Pacific Air mass, strong jet dynamics and cold front passage brought heavy snow to portions of western and central Wyoming. The heaviest snow fell in northwestern Wyoming.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of a moist Pacific Air mass, strong jet dynamics and cold front passage brought heavy snow to portions of western and central Wyoming. The heaviest snow fell in northwestern Wyoming. Some of the highest amounts of snow recorded were 27 inches at the Two Oceans Plateau SNOTEL site in Yellowstone Park, 21 inches at the top of the Jackson Hole Resort and 18 inches at South Pass in the Wind River Range. In the lower elevations of the west, amounts generally ranged from 4 to 9 inches. Heavy snow also fell around Casper in central Wyoming, where 7 to 10 inches of snow fell across the city. The snow was accompanied by strong winds over 50 mph in many places which resulted in blowing and drifting of the snow as well as some road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 4, 2:45 AM MST, 15 minutes earlier.

Area forecast discussion, Dec 4, 2:45 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
245 AM MST Sun Dec 4 2016

.SHORT TERM...Today through Tuesday night

Imagery shows deep trof across central to west central CONUS with
modest ridging over the far west and WY under NW flow aloft. Main
trof axis stretches from central Canada down through the
high/central Plains to northern Mexico where a nearly COL resides in
the base of the trof. 100 kt plus jet located from northern WY to
the PAC NW. Strong upstream shortwave trof coming into BC/northern
WA...due to hit the WY area tonight. Modest moisture now advecting
through the PAC NW and starting to pile up into NW WY. Light areas
of snowfall across portions of west central to northwestern WY
associated with this increasingly moist flow. SFC has high pressure
across the Great Basin into southwest WY with a N/S trof located
through the northern and central Plains. Decent P GRAD keeping gusty
(at times) wind around the area east of the Divide.

Today, the upper NW flow starts to flatten and will become nearly
zonal by tonight in response to the approaching (now Gulf of AK)
trof and associated strong 100+ kt jet. This will also allow
additional EPAC moisture back into the western/northwestern FA along
with increasingly good upper level forcing and a significant
increase in precip chances across the western zones...especially
from later this afternoon into Monday morning. Warning amounts of
snow now look likely over the Teton...Gros Ventre mountains and
across portions of YNP and the Jackson Valley. A Winter Storm
Warning is now in effect for those previously mentioned areas.
Advisory amounts of mountain/valley snow will surround this
area...including the Salt, Wyoming, Wind River and Absaroka
mountains in addition to the the Upper Green River foothills. Also,
both the surface pressure and wind fields will respond to the
increasing favorable upper level flow pattern as mid/upper wind flow
becomes nearly normal to the mountain ranges and the surface P GRAD
tightens as lee troffing deepens across central WY. Breezy to
occasionally strong winds are expected over some of the FA's
foothills and the wind corridor this afternoon and evening. SPSs
address these winds.

Monday, the main upper trof axis and strong cold front (Arctic) will
move through the FA...with snow chances finally moving east of the
Divide...albeit on the light side. Then, later overnight Monday/by
sunrise Tuesday, post frontal very cold temperatures will be left
along with a few flurries or ice crystals. Lows Tuesday morning will
range from around 20 below in the western mountains to the single
digits to near 10 deg in the basins east of the Divide. Tuesday will
be cold post frontal with flurries around but skies trying to clear
out except near the southern border region which will reside just on
the northern side of the cold front and where small chances for snow
will continue to exist. With rather flat NW flow continuing over
the rest of the FA...small chances for light western mountain snow or
flurries will continue periodically. Very cold daytime and overnight
temperatures with Wednesday morning bottoming out as much as 25
below west of the Divide and over the Bighorn mountains.

.LONG TERM...Wednesday through Sunday

The polar express remains parked over the region Wednesday as high
temps will struggle to warm up with those 700MB temps around -20
degrees C. It looks to be dry Wednesday all areas. Another cold
night Wed night as a mostly clear sky will allow decent radiational
cooling. The GFS has warming 700MB temps late Wed night while the
ECMWF model is still very cold. If the GFS comes true, then temps
will rise after midnight in some areas. If the ECMWF is correct,
then a quite cold night will occur. This has been the scenario
for 4 nights now. I will lean toward the colder solution but not
as cold as Tue night. Plenty of time to watch this. The onset of
precip in the west with the warm advection pattern starts Thursday
afternoon and continues into Friday. The GFS is faster tonight
with the next weather system and cold front, as it has it passing
through the region Friday afternoon. The ECMWF model is Friday
night with the cold front. Dry east of the divide Thursday and
Thursday night with breezy to windy areas. High temps will
moderate Thurs in all areas, but some of the colder valleys will
not warm up as much as the inversion will hold. It is Friday when
the inversion should break everywhere and milder highs all areas.
Will add a precip chance to southern WY Friday afternoon ahead of
the front. Fri night looks to have the cold front pass by and a
chance of some snow in most places along with brisk wind. Some
snow showers in the mountains on Saturday in the NW flow aloft.
Cannot rule out some snow showers in the lower elevations Saturday.
A little cooler high temps Saturday for the region. Next Sunday
will see some light snow in the far west once again and mostly dry
elsewhere. High temps will be near seasonal values.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Winds aloft will increase ahead of an approaching trough/cold front
Sunday morning with areas of LLWS developing 15z-18z.   Surface
southwest wind at 20-30 kt with gusts 40-45 kt will prevail from
South Pass-50SM NE KRKS-KCPR 12z Sunday-06z Monday.

Also, peaks above 9kft along the Continental Divide will be mostly
obscured in -sn 12z Sunday - 12z Monday.

A cold front will plunge south through KCOD-KBYG around 08z Monday
and to near a KRIW-KCPR line by 12z Monday.  Areas of MVFR/IFR -sn
and gusty north wind will follow the cold front.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Snow, widespread IFR conditions and mountain obscurations will
increase from north to south, to a vicinity and north of a KAFO-KDUB
line by 12z Sunday.  Ridgetop winds will also increase with LLWS
becoming widespread by 17z across the area.

IFR conditions will prevail vicinity and north of a KAFO-KPNA line
through 06z Monday, with a cold front driving areas snow further
south and east along the Interstate 80 corridor 06z-12z Monday.

LLWS will subside behind a cold frontal passage with precipitation
becoming more showery along with some improvement in ceilings and
visibility vicinity and north of a KJAC-KDUB line by 12z Monday.

&&

.FIRE WEATHER...

Fire Danger low for the foreseeable future as cold unsettled
conditions and general troughiness continue over the region, keeping
RH levels on the high side. Precipitation chances will mainly occur
across western WY through today and tonight before shifting east of
the Divide later Monday. The mountains of the west may see up to a
two feet of snow locally with 3 to 10 inches possible in the western
valleys. The lower elevations east of the Divide will only see a
trace to an inch with some foothill areas perhaps getting a couple
of inches through the day Monday. Otherwise increasingly gusty,
sometimes strong, winds will be the only real impact to fire weather
as southwest wind of 10 to 20 mph gusting 30 to 40 mph today grows
to gusts of 40 to 60 mph at times today and tonight over the western
mountains...Cody foothills...and across the wind corridor from
eastern Sweetwater, through eastern Fremont and across Natrona
counties. Smoke dispersion will range from poor this morning and
tonight to fair/good for a few hours this afternoon over northwest
WY and portions of south central WY. Monday will see widespread
good to excellent dispersion...mostly due to brisk winds across the
forecast area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM early this morning to noon MST
Monday for WYZ002-014-015-023>025.

Winter Storm Warning from 5 AM early this morning to noon MST
Monday for WYZ001-012-013.

&&

SHORT TERM...Braun
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...Braun
Hazardous weather outlook, Dec 4, 3:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST SUN DEC 4 2016

WYZ001>020-022>030-051200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
300 AM MST SUN DEC 4 2016

...WINTER STORM WARNING FOR THE TETON AND GROS VENTRE MOUNTAINS
IN ADDITION TO YELLOWSTONE NATIONAL PARK TODAY THROUGH MONDAY
MORNING...

...WINTER WEATHER ADVISORIES FOR MUCH OF THE REST OF THE WEST
TODAY THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW AND WIND WEST OF THE CONTINENTAL DIVIDE...
ESPECIALLY FROM THE TETONS NORTH THROUGH YELLOWSTONE NATIONAL
PARK. WINDY TO VERY WINDY EAST OF THE DIVIDE TODAY INTO TONIGHT.
SOME LIGHT SNOW IN THE NORTH AFTER MIDNIGHT. WINDY AREAS TONIGHT
EAST OF THE DIVIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...SIGNIFICANT SNOW AND WIND WEST OF THE CONTINENTAL
DIVIDE IN THE MORNING...TAPERING OFF IN THE AFTERNOON AND
EVENING.

MUCH COLDER TEMPERATURES SETTLE IN ACROSS THE AREA MONDAY NIGHT
AND TUESDAY...STAYING VERY COLD FOR TUESDAY NIGHT THOUGH WEDNESDAY
NIGHT.

THURSDAY NIGHT AND FRIDAY...A CHANCE OF SNOW IN THE WESTERN
MOUNTAINS. MODERATING TEMPERATURES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

In the hours before

Special weather statement, Dec 4, 12:45 AM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1245 AM MST SUN DEC 4 2016

WYZ003-042300-
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1245 AM MST SUN DEC 4 2016

...VERY WINDY CONDITIONS TODAY...

WEST WIND WILL INCREASE EARLY THIS MORNING AHEAD OF AN
APPROACHING COLD FRONT. AREAS OF WEST WIND 25 TO 35 MPH WITH GUSTS
45 TO 55 MPH WILL DEVELOP AND CONTINUE THROUGH EARLY THIS EVENING.
LOCALLY HIGHER GUSTS TO 65 WILL BE POSSIBLE IN THE CLARK AREA.
WINDS WILL DIMINISH AND SHIFT NORTHERLY AROUND MIDNIGHT SUNDAY
NIGHT WITH A COLD FRONTAL PASSAGE.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO
HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT ROAD FROM
MEETEETSE TO THE CLARK AREA ON SUNDAY.

WYZ019-020-022-042300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
1245 AM MST SUN DEC 4 2016

...VERY WINDY CONDITIONS TODAY...

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS 45 TO 55
MPH LATE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE
STRONGEST WINDS ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING.
LOCALLY HIGHER GUSTS OVER 55 MPH ARE POSSIBLE ALONG WYOMING
BOULEVARD...HIGHWAY 258...ON THE SOUTH SIDE OF CASPER.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO
HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT ROAD.
Special weather statement, Dec 4, 2:46 AM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
246 AM MST SUN DEC 4 2016

WYZ003-042300-
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
246 AM MST SUN DEC 4 2016

...VERY WINDY CONDITIONS TODAY...

WEST WIND WILL INCREASE EARLY THIS MORNING AHEAD OF AN
APPROACHING COLD FRONT. AREAS OF WEST WIND 25 TO 35 MPH WITH GUSTS
45 TO 55 MPH WILL DEVELOP AND CONTINUE THROUGH EARLY THIS EVENING.
LOCALLY HIGHER GUSTS TO 65 WILL BE POSSIBLE IN THE CLARK AREA.
WINDS WILL DIMINISH AND SHIFT NORTHERLY AROUND MIDNIGHT SUNDAY
NIGHT WITH A COLD FRONTAL PASSAGE. BETWEEN MIDNIGHT TONIGHT AND
NOON MONDAY...LIGHT AREAS OF SNOW WILL MIX WITH THE WIND TO GIVE
BLOWING SNOW AND SLICK ROADS AT TIMES.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO
HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT ROAD FROM
MEETEETSE TO THE CLARK AREA ON SUNDAY.

WYZ019-020-022-042300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
246 AM MST SUN DEC 4 2016

...VERY WINDY CONDITIONS TODAY...

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS 45 TO 55
MPH LATE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE
STRONGEST WINDS ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING.
LOCALLY HIGHER GUSTS OVER 55 MPH ARE POSSIBLE ALONG WYOMING
BOULEVARD...HIGHWAY 258...ON THE SOUTH SIDE OF CASPER.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO
HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT ROAD.

WYZ010-011-042300-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
246 AM MST SUN DEC 4 2016

...SOME LIGHT SNOW AND WIND FOR PORTIONS OF JOHNSON COUNTY FROM
MIDNIGHT TONIGHT THROUGH MONDAY MORNING...

A WEATHER SYSTEM MOVING THROUGH THE AREA MONDAY WILL BRING SOME
LIGHT SNOW TO NORTHERN JOHNSON COUNTY. LIGHT SNOW WILL MIX WITH
WEST TO NORTHWEST WIND...CAUSING SOME BLOWING AREAS OF SNOW MAINLY
BETWEEN 2 AM AND 10 AM MONDAY...WITH LIGHT SNOW OR FLURRIES LINGERING
THROUGH THE AFTERNOON.

SNOWFALL WILL RANGE FROM 1 TO 2 INCHES...LOCALLY TO 3 INCHES WITH
A WEST WIND OF 15 TO 30 MPH. THIS WILL CAUSE BLOWING AND DRIFTING
SNOW IN SOME AREAS AND LOW VISIBILITY AT TIMES. THIS WILL IMPACT
TRAVEL ON INTERSTATES 25 AND 90 AT TIMES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
December 4, 3:00 AM MST to December 5, 6:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in much of Yellowstone Park. Some of the highest amounts included 27 inches at Two Oceans Plateau and 16 inches at Lewis Lake Divide.

Winter Storm, Teton & Gros Ventre Mountains

When
December 4, 4:00 AM MST to December 5, 5:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Tetons. The highest amounts were around the Jackson Hole Ski Resort where 18 to 21 inches was measured.

Winter Storm, Jackson Hole

When
December 4, 4:00 AM MST to December 5, 5:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 to 10 inches around the Jackson Valley.

Winter Storm, Salt River & Wyoming Ranges

When
December 4, 4:00 AM MST to December 5, 4:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

New snowfall in the Salt and Wyoming Range generally ranged from 8 to 15 inches; with a maximum of 15 inches at Blind Bull Summit.

Winter Storm, Star Valley

When
December 4, 5:00 AM MST to December 5, 4:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall amounts in the Star Valley ranged from 3.6 inches in Afton to 9.5 inches near Smoot.

Winter Storm, Absaroka Mountains

When
December 4, 5:00 AM MST to December 5, 4:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Absaroka mountains. The highest amount recorded was 18 inches at the Blackwater SNOTEL.

Winter Storm, Wind River Mountains East

When
December 4, 7:00 AM MST to December 5, 6:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Wind River Range. The highest amount recorded was 18 inches at the South Pass SNOTEL.

Winter Storm, Natrona County Lower Elevations

When
December 5, 5:00 AM MST to 3:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 to 10 inches across the city of Casper.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665685, 665686, 665687, 665689, 665688, 665691, 665690, 665692.